Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 77, NWS Fort Worth, TX

June 13, 2016Anderson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 13, 2016, 6:50 AM CDT for Anderson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2016, 6:50 AM CDT (11:50 UTC)
Expired
Jun 13, 2016, 10:45 AM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Anderson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 171 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WGUS54 KFWD 131150
FFWFWD
TXC001-131545-
/O.NEW.KFWD.FF.W.0077.160613T1150Z-160613T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
650 AM CDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN CENTRAL TEXAS...

* UNTIL 1045 AM CDT

* AT 649 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
  THREE INCHES OF RAIN HAVE ALREADY FALLEN. THIS RAINFALL WILL LEAD
  TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
  ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PALESTINE...ELKHART...FRANKSTON...BERRYVILLE AND POYNOR. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3151 9573 3153 9576 3156 9571 3163 9572
      3165 9574 3160 9576 3160 9577 3169 9578
      3169 9587 3175 9588 3179 9598 3187 9597
      3188 9603 3191 9600 3196 9606 3201 9605
      3209 9543 3185 9545 3161 9526

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:37 AM CDT, 13 minutes earlier.

Area forecast discussion, Jun 13, 6:37 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
637 AM CDT MON JUN 13 2016

.AVIATION...
A slow-moving disturbance continues to generate convection across
the region early this morning. The quasi-stationary MCS which was
present between DFW and Waco has recently split into multi-cell
clusters. One of these cells is moving south around 10 KT and
should affect the Waco area around 14-15Z if it holds together.

Meanwhile, showers have developed in the Dallas area and will
affect KDAL and possible KDFW for a few hours before moving east
of the terminal areas. KDAL had experienced IFR ceilings
overnight but it appears they are lifting a little as we move
through daybreak. If this trend continues we will amend to improve
conditions at KDAL a little sooner than currently forecast.

For the afternoon, the best chances for convection will be east of
the TAF sites as the shortwave shifts ever so slowly eastward with
time. However, there is still enough moisture for scattered
showers to affect the terminal areas for a few hours.
Otherwise, a return of MVFR CIGS is expected again overnight.

30

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT MON JUN 13 2016/
Just when it seems our enduring MCS has run its course, a new
favored area ignites. Fed by a 30-knot low-level jet of rich Gulf
moisture, the ongoing activity in our southeastern zones will
likely continue into the morning commute. With considerable
precipitation efficiency and little movement, flooding will remain
a concern. Even where the rain has come to an end, runoff will
continue, and high water may linger this morning. Despite an
apparent back edge to the slowly advecting complex, there is
clearly still some vorticity upstream that has yet to be smoothed
out. This back-building will also enhance the flood threat along
the I-45 corridor this morning.

In the upper reaches of the troposphere, cyclonic flow will become
anticyclonic today. But in the mid-levels, the eastward
translation of the ridge axis will be a bit slower. Subsidence
should limit the extent of redevelopment in areas west of the I-35
corridor today, but remaining lift in East Texas may result in
one final day of scattered showers and storms. High temperatures
today will reflect this, ranging from the mid 90s in western zones
to the upper 80s in cloudier/outflowier eastern zones.

Ridging will dominate the remainder of the workweek, and abundant
sunshine will push afternoon temperatures above normal. The
oppressive humidity will make it feel even hotter, and low
temperatures will also rise to summery levels. Afternoon heat
index values may top 105 in some areas Tuesday through Friday.

Extended guidance continues to favor a retrograding of the ridge
late in the week, but operational solutions are trending away from
a backdoor frontal passage, keeping the northerly land breeze
confined to East Texas and Louisiana. The consensus for the
forthcoming weekend and into next week is for easterly flow aloft.
However, the tropical easterlies and their unsettled weather would
be confined to South Texas, with the southern periphery of the
ridge dominating North Texas weather. As a result, the outlook
for the remainder of the month favors above normal temperature and
below normal precipitation.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    91  76  94  77  95 /  40  10  10   5   5
Waco                92  77  93  77  95 /  30   5  10   5   5
Paris               86  73  90  74  92 /  60  10  10  10  10
Denton              90  76  93  76  94 /  40  10  10   5   5
McKinney            89  75  92  76  93 /  50  10  10   5   5
Dallas              91  77  93  78  95 /  40  10  10   5   5
Terrell             90  75  92  76  94 /  50  10  10   5  10
Corsicana           90  75  92  75  93 /  50  10  10   5   5
Temple              91  75  93  76  93 /  30   5  10   5   5
Mineral Wells       93  74  96  74  96 /  30  10  10   5   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

30/25
Hazardous weather outlook, Jun 13, 4:16 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
416 AM CDT MON JUN 13 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140930-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
416 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY MAINLY ALONG
AND EAST OF THE INTERSTATE 35 CORRIDOR. SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STORMS COULD BE STRONG WITH GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL. THE
MAIN THREAT WILL BE LOCALLY HEAVY HEAVY RAIN...WHICH MAY LEAD TO
ISOLATED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SLIGHT CHANCE OF STORMS WILL RETURN TO THE REGION ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 13, 5:32 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
532 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      RICHLAND                31.92N  96.43W
06/13/2016                   NAVARRO            TX   EMERGENCY MNGR

            I-45 CLOSED DUE TO FLOODING BETWEEN MM 210 & 218
Special weather statement, Jun 13, 5:42 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 AM CDT MON JUN 13 2016

TXZ145-131130-
HILL TX-
542 AM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR HILL COUNTY UNTIL 630 AM CDT...

AT 542 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARL'S CORNER...OR 9 MILES NORTH OF HILLSBORO...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...WHITNEY...ITASCA...HUBBARD...BLUM...COVINGTON...BYNUM...CARL'S
CORNER...LAKE WHITNEY STATE PARK...ABBOTT...MOUNT CALM...MALONE...
PENELOPE...MERTENS AND AQUILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3171 9693 3186 9704 3175 9729 3179 9733
      3184 9728 3187 9738 3188 9739 3189 9736
      3193 9744 3198 9738 3203 9743 3202 9749
      3210 9747 3213 9750 3216 9746 3218 9747
      3226 9709 3206 9694 3207 9689 3182 9672
TIME...MOT...LOC 1042Z 002DEG 9KT 3213 9706

30
Local storm report, Jun 13, 5:53 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      MEXIA                   31.68N  96.50W
06/13/2016                   LIMESTONE          TX   EMERGENCY MNGR

            STRANDED MOTORIST REPORTED NEAR HOPKINS & BONHAM; WATER
            REPORTED OVER THE HOOD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:24 PM CDTRiver Flood WarningFWDDallas14 hr
Jun 12, 7:25 PM CDTSpecial Weather StatementFWDMcLennan35 min
Jun 12, 7:37 PM CDTFlash Flood WarningFWDKaufman4 hr
Jun 12, 8:02 PM CDTSpecial Weather StatementFWDEllis28 min
Jun 12, 8:10 PM CDTAreal Flood AdvisoryFWDEllis, Navarro2 hr
Jun 12, 8:42 PM CDTAreal Flood AdvisoryFWDHill2 hr
Jun 12, 9:02 PM CDTFlash Flood WarningFWDEllis, Hill, Navarro3 hr
Jun 12, 9:10 PM CDTSpecial Weather StatementFWDHill50 min
Jun 12, 9:30 PM CDTRiver Flood WarningFWDHenderson, Navarro8 days
Jun 12, 9:30 PM CDTRiver Flood WarningFWDWise34 hr
Jun 12, 9:31 PM CDTAreal Flood AdvisoryFWDMcLennan59 min
Jun 12, 9:43 PM CDTSevere Thunderstorm WarningFWDMcLennan62 min
Jun 12, 9:55 PM CDTSpecial Weather StatementFWDLimestone50 min
Jun 12, 10:26 PM CDTAreal Flood AdvisoryFWDFreestone, Limestone, Navarro2 hr
Jun 12, 10:29 PM CDTFlash Flood WarningFWDMcLennan2 hr
Jun 12, 10:45 PM CDTSevere Thunderstorm WarningFWDFalls, McLennan60 min
Jun 12, 11:42 PM CDTAreal Flood WarningFWDKaufman6 hr
Jun 12, 11:53 PM CDTAreal Flood WarningFWDEllis, Hill, Navarro6 hr
Jun 12, 11:59 PM CDTFlash Flood WarningFWDBell, Coryell, Falls, McLennan3 hr
Jun 13, 12:14 AM CDTAreal Flood AdvisoryFWDFreestone, Limestone3 hr
Jun 13, 12:28 AM CDTSpecial Weather StatementFWDBell32 min
Jun 13, 12:35 AM CDTAreal Flood WarningFWDMcLennan6 hr
Jun 13, 12:39 AM CDTRiver Flood WarningFWDNavarro3 days
Jun 13, 12:50 AM CDTAreal Flood AdvisoryFWDAnderson, Henderson3 hr
Jun 13, 1:01 AM CDTAreal Flood AdvisoryFWDBell3 hr
Jun 13, 1:04 AM CDTAreal Flood AdvisoryFWDNavarro3 hr
Jun 13, 1:26 AM CDTFlash Flood WarningFWDEllis, Navarro3 hr
Jun 13, 2:35 AM CDTFlash Flood WarningFWDFreestone3 hr
Jun 13, 2:55 AM CDTAreal Flood WarningFWDBell, Coryell, Falls, McLennan3 hr
Jun 13, 3:09 AM CDTRiver Flood WarningFWDLimestone49 hr
Jun 13, 3:33 AM CDTFlash Flood WarningFWDAnderson3 hr
Jun 13, 4:27 AM CDTFlash Flood WarningFWDEllis, Hill, Limestone, Navarro6 hr
Jun 13, 5:12 AM CDTFlash Flood WarningFWDFreestone, Limestone5 hr
Jun 13, 5:42 AM CDTSpecial Weather StatementFWDHill48 min
Jun 13, 9:24 AM CDTRiver Flood WarningFWDHamilton12 days
Jun 13, 9:24 AM CDTRiver Flood WarningFWDCoryell14 days
Jun 13, 10:00 AM CDTAreal Flood WarningFWDFreestone, Navarro6 hr
Jun 13, 1:44 PM CDTSpecial Weather StatementFWDTarrant31 min
Jun 13, 2:35 PM CDTSpecial Weather StatementFWDDallas25 min
Jun 13, 2:52 PM CDTSpecial Weather StatementFWDKaufman, Rockwall53 min
Jun 13, 3:37 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro68 min
Jun 13, 4:09 PM CDTRiver Flood WarningFWDWise58 hr
Jun 13, 4:28 PM CDTRiver Flood WarningFWDHunt28 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.